Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

Taking losartan and chlortalidone. Advised to increase the dosage. Reason?

User rating for this question
Very Good
Answered by

Emergency Medicine Specialist
Practicing since : 2006
Answered : 300 Questions
I was previously prescribed Losartan Potassium 100 mg 1/day with chlorthalidone 50mg 1/2 every other day and now I have been given Losartan 50mg 1/day with chlorthalidone 50mg 1/day. What is the difference, if any?
Posted Fri, 15 Feb 2013 in Medicines and Side Effects
Answered by Dr. Sheeba Stephen 1 hour later
Hello and welcome to Healthcare Magic. Thanks for your query.

Both Losartan and Chlortalidone are anti-hypertensive medication, i.e. medication used to control your blood pressure. However, each one has a different mechanism of action.

Losartan acts by blocking the action of a chemical-hormone (called angiotensin), which in turn causes a constriction of blood vessels and an increase in blood pressure. So, the end result of Losartan is a lowering of blood pressore.

Chlortalidone is a diuretic - i.e. a "water pill". It encourages the kidneys to remove the excess water and salts in the body. Water and salt retention can result in hypertension, and so by improving the water and salt excretion, Chlortalidone ends up lowering the blood pressure.

This combination of medication is frequently prescribed and is particularly beneficial when given together. This is because the actions of both these medication not only complement each other, but also even out each other's side effects.

Now, regarding the dosage and schedule, the change appears to be a decrease in the overall dose of Losartan and an increase in the overall dose of Chlortalidone. The reason could be that your doctor could have felt that you may be retaining more water (which is usually seen as swelling of the feet or a decrease in urine output), and hence wanted to give you more of the water pill (diuretic). Another possible reason could be that he would have wanted to avoid an abnormally high level of potassium in your body. This is because Losartan Potassium can sometimes result in high levels of potassium in the body, and Chlortalidone (the diuretic) actually helps in excretion of not only water but also potassium, thereby preventing an abnormally high level of potassium in the body.

So, though there has been a change in medication dosages (increase in one and decrease in the other), I think that it will still ensure that you blood pressure is kept under control.

I hope this information has been helpful to you and has clarified your doubt.

Wish you all the best.

Dr. Sheeba Stephen
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor